Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 100, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Sep 3, 2017, 3:18 PM PDT for San Bernardino County, California. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 3, 2017, 3:18 PM PDT (22:18 UTC)
- Expired
- Sep 3, 2017, 6:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 117 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 3:52 PM PDT | FLASH FLOOD | 1 Ne Yucca Valley, CA | AIRPORT ROAD FLOODED AND WASHED OUT. WATER MOVING NORTH ALONG HWY 247. |
| Sep 3, 3:52 PM PDT | FLASH FLOOD | 3 Ene Yucca Valley, CA | ROADWAY IS FLOODED AND WASHED OUT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 108 J/kg
- Mixed-layer CIN
- -184 J/kg
- Mixed-layer LCL
- 1874 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
262
WGUS55 KVEF 032218
FFWVEF
CAC071-040115-
/O.NEW.KVEF.FF.W.0100.170903T2218Z-170904T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
318 PM PDT SUN SEP 3 2017
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
South central San Bernardino County in southern California...
* Until 615 PM PDT
* At 316 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Yucca Valley, Joshua Tree Lake Campground, Joshua Tree and Morongo
Valley. SR-62 between Morongo Valley and Twentynine Palms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3410 11660 3414 11647 3421 11644 3426 11644
3432 11648 3433 11646 3412 11609 3412 11626
3408 11627 3408 11644 3403 11648 3403 11661
$$
CK2 follow-up statements
144
WGUS75 KVEF 032305
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
405 PM PDT SUN SEP 3 2017
CAC071-040115-
/O.CON.KVEF.FF.W.0100.000000T0000Z-170904T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
405 PM PDT SUN SEP 3 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM PDT FOR
SOUTH CENTRAL SAN BERNARDINO COUNTY...
At 401 PM PDT, local law enforcement reported flash flooding in the
Yucca Valley area. Law enforcement reported Aviation Road washed out
and water was moving down highway 247. Storms are moving out of the
area, however runoff from earlier rainfall may continue for up to
two hours.
Some locations that will experience flooding include...
Yucca Valley, Joshua Tree Lake Campground, Joshua Tree and Morongo
Valley. SR-62 between Morongo Valley and Twentynine Palms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3410 11660 3414 11647 3421 11644 3426 11644
3432 11648 3433 11646 3412 11609 3412 11626
3408 11627 3408 11644 3403 11648 3403 11661
$$
CK617
WGUS75 KVEF 040106
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
606 PM PDT SUN SEP 3 2017
CAC071-040116-
/O.EXP.KVEF.FF.W.0100.000000T0000Z-170904T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
606 PM PDT SUN SEP 3 2017
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL SAN BERNARDINO COUNTY
WILL EXPIRE AT 615 PM PDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3410 11660 3414 11647 3421 11644 3426 11644
3432 11648 3433 11646 3412 11609 3412 11626
3408 11627 3408 11644 3403 11648 3403 11661
$$
CKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 1:09 PM PDT, 2 hours 9 minutes earlier.
Area forecast discussion, Sep 3, 1:09 PM PDT, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 109 PM PDT Sun Sep 3 2017 .SYNOPSIS...Isolated to scattered showers and thunderstorms are expected again this afternoon. Another storm complex with strong winds may develop near Kingman and move across Lake Mead and Lake Mohave this afternoon. High pressure will begin to build across the region Monday. However, low-grade monsoon moisture trapped under the ridge will result in continued chances for terrain-driven showers and thunderstorms each afternoon through the week. && .SHORT TERM...Through Tuesday. Ample moisture remains in place this afternoon for shower or thunderstorm activity to develop just about anywhere. Stronger instability is present along the Colorado River Valley as well as southern Mohave and eastern San Bernardino counties. As CIN erodes this afternoon, expect one or more storm complexes to form over these areas. The most likely scenario seems to be fairly similar to what was seen yesterday with storms congealing in the Kingman area moving west to northwest towards Lake Mohave and Lake Mead. DCAPE values progged to be between 1200-1800 J/kg will result in storms capable of producing strong, possibly severe, outflow winds across the lakes and perhaps across the Las Vegas Valley late this afternoon or early this evening. As of 1230 PM, cumulus was just beginning to develop across the high terrain across the region. Storms are likely to fire around 1 PM with the main period of concern between 2 PM and 7 PM today. Convection is likely to diminish this evening with the loss of heating. However, a few showers may linger or a precipitation band associated with the remnants of Lidia could brush southwest San Bernardino County. For Monday and Tuesday, high pressure will being to build across the region. Low-grade monsoon moisture is likely to become trapped underneath resulting in terrain-driven shower/storms. Temperatures will also warm a few degrees each day, back to well above normal for early September. .LONG TERM...Wednesday through Sunday. The latest medium range models have backed off on bringing a deep trough into the our region next weekend. They now indicate a persistent southerly flow that will keep moisture and instability over much of the forecast area from the middle to end of the week with only a slight downward temperature trend. An amplified ridge of high pressure over the western states Wednesday will be flattened a bit Thursday and Friday as troughing along the West Coast moves inland over the Pacific Northwest. A mean area of high pressure is expected to hold over the Four Corners region while a trough remains off the west coast. The resulting southerly flow will keep sufficient moisture over the region for slightly varying chances of afternoon and evening thunderstorms primarily over the mountains. && .AVIATION...For McCarran...Winds will favor a typical east to southeast direction through the early part of the afternoon. Confidence in the forecast then decreases as thunderstorms begin to develop across the area. At the moment, looks like the best chance for thunderstorms will be over Mohave county after 19Z, with storms that do develop over this area moving northwest. While widespread thunderstorm activity isn't expected around Las Vegas at this time, cant rule out some scattered storms later this afternoon. In addition, strong outflow winds out of the south or southeast are possible from the decaying storms that do move out of Mohave County after 02Z tonight. Once winds diminish late this evening, typical overnight winds are expected. For the rest of southern Nevada, northwest Arizona and southeast California...Isolated to scattered thunderstorms are expected across the region today, especially this afternoon and evening in the Kingman to Bullhead City area. Colorado River Valley sites are the most likely to be impacted by thunderstorm activity. Storm motion will be toward the northwest and will likely produce gusty and erratic winds this afternoon and evening. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report significant weather or impacts according to standard operating procedures. && Short Term...Wolcott Long Term....Adair Aviation.....Allen For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Sep 3, 12:25 PM PDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1225 PM PDT SUN SEP 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM TSTM WND DMG COTTONWOOD COVE 35.49N 114.68W
09/02/2017 CLARK NV PARK/FOREST SRVC
*** 1 FATAL ***
LAKE MEAD DISPATCH CENTER REPORTED A DEATH
CAUSED BY CONDITIONS BROUGHT ABOUT FROM THE
HIGH WINDS ASSOCIATED WITH SEVERE
THUNDERSTORM ACTIVITY. AN ADULT MALE BECAME
ENTANGLED IN THE MOORING LINE OF A HOUSE
BOAT THAT BROKE LOOSE DURING HIGH WINDS AND
WAS DRAGGED UNDER THE WATER AND DROWNED.
&&
TLThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 6:58 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 47 min |
| Sep 3, 4:24 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.